Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 155, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 10, 2003, 5:53 PM EDT for Giles County, Virginia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2003, 5:53 PM EDT (21:53 UTC)
- Expired
- Jul 10, 2003, 6:15 PM EDT
- In force
- 22 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Giles County, VA
The radar
The Roanoke radar (KFCX), 40 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 102153 SVRRNK VAC071-102215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 552 PM EDT THU JUL 10 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL GILES COUNTY IN SOUTHWEST VIRGINIA * UNTIL 615 PM EDT. * AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF NEWPORT...MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3731 8059 3727 8055 3732 8044 3739 8050 $$ 03
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:45 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 10, 3:45 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 345 PM EDT THU JUL 10 2003 HAVE ALREADY SENT AFTN PACKAGE...BUT WILL UPDATE ZONES TO INCLUDE NEW SVR TSTMS WATCH SOON. .RNK... NC...NONE. VA...NONE. WV...NONE. WHP PREVIOUS DISCUSSION ******************************************************************* 245 PM EDT THU JUL 10 2003 ATTM...WE HAVE A SEVERE THUNDERSTORM WATCH IN EFFECT FOR OUR NC FOOTHILLS AND MTNS TIL 6 PM. RADAR SHOWS TSRA OCCURRING ALONG AND EAST OF THE BLUE RIDGE. REGIONAL RADAR SHOWS SQUALL LINE MOVING ACROSS UPSTATE SC...WITH ANOTHER LINE OVER WRN KY INTO SRN OH. ACTIVITY IN E TN...APPEARS TO HAVE DIMINISHED AS IT ENCOUNTERED HIGHER TERRAIN OF THE SMOKYS. WILL HAVE TO WATCH FOR REFIRE EAST OF THE NC MTNS LATER THIS AFTN. SHORT RANGE... INITIAL THOUGHTS....ETA APPEARS TOO WEAK WITH S/W IN THE LOWER OH/MID MS VLY. GFS PREFERRED WITH STRENGTH. ETA WAS BETTER INITIALIZED WITH SFC THETA-E OVER THE FA...BUT GFS SLIGHTLY BETTER IN FRONTAL STRENGTH. OVERALL...LEANING TOWARD GFS TONIGHT...BUT BELIEVE GFS MAY BE TOO FAST BEYOND 24 HOURS WITH FRONT...SO WILL BLEND THE ETA/GFS SPEED OF FRONT FOR FRIDAY. TNT...UPPER ENERGY MOVES INTO THE WRN FA B4 MIDNIGHT...AND INTO THE BLUE RIDGE BY 12Z. PLENTY OF JUICE TO FUEL SHOWERS/TSRA TONIGHT...ALONG WITH SFC CONVERGENCE AHEAD OF FRONT. FRI-FRI NIGHT...VORT WEAKENS FRIDAY AS IT MOVES TOWARD THE COAST...WITH MAIN UPPER SYSTEM MOVING ACROSS SRN ONTARIO. FRIDAY NIGHT INTO SATURDAY...NEXT VORT ROTATES THROUGH BASE OF TROF AND ARRIVES IN THE WRN FA BY 18Z SAT. AT THE SFC...FRONTAL CONVERGENCE TO KEEP THREAT OF SHRA/TSRA GOING MAINLY FOR THE ERN FA THROUGH EARLY AFTN. BOTH GFS/ETA SHOW LITTLE QPF MAKING IT EAST OF THE BLUE RIDGE. LOOKING AT THE LOW AND MID LVL WINDS PROGGED BY MODELS LEAVES ME TO BELIEVE THE MODELS ARE UNDERFORECASTING PCPN...OUT EAST. WITH GOOD THETA-E RIDGE AT 8H...CHANCE POPS STILL LOOK THE WAY TO GO OUT EAST...FOR FRIDAY THROUGH THE AFTN. SAT...WITH BOTH MODELS SHOWING UPPER ENERGY MOVING INTO THE WEST...ALONG WITH QUICK RETURN OF THETA-E RIDGING ALONG THE MTNS...SO WILL HAVE CHANCE OF AFTN TSRA IN MY MTN ZONES. SAT NIGHT...WILL LEAVE SLIGHT CHANCE EARLY...THEN DRY. TEMPS...THINK SLOWER MOVEMENT OF FRONT MAY ALLOW ERN CWA TO WARM MORE THAN IN CURRENT ZONES...AND HAVE BUMPED THEM INTO THE UPPER 80S. REST OF TEMPS IN CURRENT FORECAST LOOK REASONABLE. LONG RANGE (SUN-THU)... FRONT MEANDERS NEAR THE EAST COAST SUNDAY THROUGH TUESDAY...WITH WIND FLOW COMING IN FROM THE SOUTH...AND PIECES OF ENERGY TRANSVERSING THROUGH THE UPPER TROF OVER THE EAST. WITH THIS IN MIND...THE THREAT FOR SHRA/TSRA WILL REMAIN EACH AFTN/EVENING MAINLY...THROUGH TUESDAY. THE FRONT WASHES OUT...BUT WE STILL REMAIN IN SUMMER LIKE PATTERN WED...WITH NEXT FRONT BEARING DOWN LATE NEXT WEEK FROM THE NORTHWEST. SO...PLAN ON KEEPING SCTD TSRA IN THE FORECAST FOR THE ENTIRE EXTENDED PERIOD. .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
Hazardous weather outlook, Jul 10, 5:20 AM EDT, 12 hours 33 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 520 AM EDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THUNDERSTORMS THIS AFTERNOON AND EVENING MAY PRODUCE ISOLATED BURSTS OF STRONG WIND AND RAIN...RESULTING IN WIND DAMAGE OR SMALL STREAM FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... UNLESS THUNDERSTORMS BECOME WIDESPREAD...SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 10, 2:38 PM EDT, 3 hours 15 minutes before
NCZ001>003-018>020-102200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 238 PM EDT THU JUL 10 2003 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE OVER THE WATCH AREA THROUGH THE REMAINDER OF THE AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT FROM ANY OF THE STORMS. PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS...AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR LATER STATEMENTS OR POSSIBLE WARNINGS. JH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:59 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 46 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.